Nebraska, 2011

Hail in Nebraska, March 22, 2011

March 22, 2011 · NWS GID · 2 events in 1 county or zone

This Tuesday afternoon featured one of the first strong thunderstorms of 2011 in South Central Nebraska, mainly affecting locations near the Kansas border in Franklin County with reports of dime to nickel size hail. This storm developed along the southern edge of a line of weak showers moving east out of Southwest Nebraska, generally tied to an area of low to mid level frontogenesis behind a…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Tuesday afternoon featured one of the first strong thunderstorms of 2011 in South Central Nebraska, mainly affecting locations near the Kansas border in Franklin County with reports of dime to nickel size hail. This storm developed along the southern edge of a line of weak showers moving east out of Southwest Nebraska, generally tied to an area of low to mid level frontogenesis behind a surface cold front well off to the east. As these showers drifted into the area, the newly developed thunderstorm on the southern end become strong, taking advantage of modest elevated instability only around 500 J/kg but very strong deep-layer wind shear of at least 60-70 knots. Near Franklin, the ground was reported to be covered white with small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 22, 11:23 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 22, 11:23 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1223 PM CDT TUE MAR 22 2011

.AVIATION...18Z TAF. THE SURFACE LOW HAS MOVED TO THE EAST OF THE
KGRI TERMINAL AREA AND WINDS WILL BE PRIMARILY FROM THE WEST THIS
AFTERNOON AS THE SURFACE LOW MOVES TO THE NORTHEAST. THERE MAY BE
SOME MVFR CEILINGS THIS AFTERNOON ON AND OFF...BUT MOST OF THE
CEILINGS SHOULD BE MVFR. THERE IS AN OFF CHANCE THERE COULD BE A
SPRINKLE...BUT NOT CONFIDENT ENOUGH TO PUT IT IN THE FORECAST. THE
CLOUDS WILL DECREASE TONIGHT BUT BY MORNING THERE WILL BE AN
INCREASE IN MOISTURE THAT WILL BRING SOME CLOUDS BACK TO THE AREA.
THEY SHOULD REMAIN VFR.

&&

.PREV DISCUSSION... /ISSUED 352 AM CDT TUE MAR 22 2011/

DISCUSSION...FORECAST PROBLEMS WITH TODAYS PACKAGE CLEARLY FOCUS ON
FIRE WEATHER AND POTENTIAL WIND SPEED HIGHLIGHTS. RAIN NOT AN ISSUE
AS DYNAMICS ALL NORTH AND STRONG CAP NOT ALLOWING ANY CONVECTION TO
FIRE IN AREA TONIGHT.

CURRENTLY A WARM FRONT WAS NORTH OF THE AREA AND THE MODELS ARE
STRUGGLING WITH FORECASTING TEMPS AND DEW POINTS IN THE WARM SECTOR.
HAD TO ADJUST THOSE UP TO BEGIN THE FORECAST. A DEVELOPING LOW
PRESSURE AREA NEAR DENVER IS FORECAST TO DEVELOP/DEEPEN
NORTHEASTWARD TOWARDS OUR AREA. THE LOW AND ACCOMPANYING COLD FRONT
SHOULD MOVE THROUGH THE AREA BY MID DAY. DRY AIR WILL MIX IN BEHIND
THE FRONT AND TEMPS SHOULD STEADY. NORTHWEST WINDS WILL ALSO
INCREASE IN THE TIGHT PRESSURE GRADIENT. ALL MODELS SUGGEST WINDS
WILL REMAIN BELOW WIND ADVISORY CRITERIA IN OUR AREA.

TOUGH CALL ON THE FIRE WEATHER PRODUCTS. AGAIN WE ARE MARGINAL ON
THE RELATIVE HUMIDITIES. ESPECIALLY OVER THE SOUTHEASTERN KANSAS
COUNTIES...BUT CURRENT FORECAST SUGGESTS RHS ONLY DROP TO 25% FOR AN
HOUR OR SO SO WE DO NOT MEET THE 20% FOR 3 HOUR REQUIREMENT. WIND
SPEEDS WILL MEET REQUIREMENTS...SO LATER SHIFT WILL NEED TO MONITOR
THE SITUATION AND MAY NEED TO UPDATE TO INCLUDE RED FLAG FOR LATE
AFTERNOON.

SCATTERED CONVECTION MAY DEVELOP ALONG THE FRONT LATE THIS AFTERNOON
AND EVENING...BUT USING CURRENT FORECAST FRONTAL POSITION ANY STORMS
THAT DEVELOP SHOULD BE JUST EAST OF THE AREA.

THE REMAINDER OF THE FORECAST WAS LEFT PRETTY MUCH AS FORECAST SINCE
LATEST RUNS NOT SHOWING ANY DRAMATIC CHANGE IN THINKING.DID UP WIND
SPEEDS A BIT FOR WEDNESDAY. WILL PROBABLY BE FLIRTING WITH WIND
ADVISORY ON WEDNESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 22, 9:02 AM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1002 AM CDT TUE MAR 22 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1002 AM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON EAST OF
A LINE FROM FULLERTON TO DESHLER NEBRASKA. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WITH HAIL TO THE SIZE OF QUARTERS AND
WINDS GUSTS TO 60 MPH.

AN ELEVATED FIRE WEATHER RISK WILL EXIST THIS AFTERNOON DUE TO
LOW RELATIVE HUMIDITY VALUES AND GUSTY WEST WINDS. THE GREATEST
RISK WILL BE SOUTH OF A LINE FROM HEBRON NEBRASKA TO PHILLIPSBURG
KANSAS.

ADDITIONALLY...WINDS WILL GUST TO 35 MPH AT TIMES ACROSS MUCH OF
THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON WEDNESDAY STRONG NORTHWEST WINDS WILL GUST TO AROUND 40 MPH
THROUGH THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON EAST OF A LINE
FROM FULLERTON TO DESHLER NEBRASKA.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Mar 22, 1:10 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
210 PM CDT TUE MAR 22 2011

KSZ005-006-NEZ082>084-221945-
FRANKLIN NE-FURNAS NE-HARLAN NE-PHILLIPS KS-SMITH KS-
210 PM CDT TUE MAR 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FURNAS...SOUTHERN
HARLAN...SOUTHWESTERN FRANKLIN...NORTHWESTERN SMITH AND NORTHERN
PHILLIPS COUNTIES UNTIL 245 PM CDT...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF LONG ISLAND...OR 17 MILES
NORTHEAST OF NORTON...MOVING EAST AT 55 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WOODRUFF...
  ALMA...
  REPUBLICAN CITY...
  HARLAN COUNTY DAM...
  NAPONEE...
  BLOOMINGTON...
  FRANKLIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4009 9967 4013 9888 3990 9887 3991 9964
      4000 9963 4000 9967
TIME...MOT...LOC 1910Z 268DEG 49KT 4000 9955

JCB

The radar

The Grand Island radar (KUEX), 66 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Franklin

When
March 22, 1:35 PM CST
Where
Franklin County, 1 mi NW of Naponee
Measured
0.75 in hail
Reported by
Public
Coordinates
40.090, -99.163

Hail, Franklin

When
March 22, 1:48 PM CST
Where
Franklin County, Naponee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.080, -99.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288963, 288964.